Washington health officials are now urging the public to carry naloxone as drug-related overdose deaths are climbing statewide at an “alarming” rate.

Overdose deaths in Washington surpassed 2,000 last year — a more than 66% increase since 2019, according to new data released Tuesday by the state Department of Health. More than half of all overdose deaths are fentanyl overdose deaths, which is up tenfold since 2016.

Deaths are increasing across all groups, but they are growing fastest among Black, Hispanic and Native American/Alaska Native people, with the majority of people dying male and 45 or younger, DOH said in a Tuesday news release.

Teen drug use is down in WA, but overdose deaths among youths are skyrocketing, studies show

“Overdose deaths are a public health emergency, and fentanyl is a major driver,” Dr. Tao Sheng Kwan-Gett, the state’s chief science officer said in a statement. “What looks like a prescription oxycodone pill could be a counterfeit with more than enough fentanyl to kill. People who use drugs should assume that any drugs bought on the street, online, or from a friend has fentanyl.”

The number of overdose deaths are likely to grow as state health officials are still analyzing the preliminary data and causes of death in specific cases. But with trends continuing at an alarming rate, they are urging people to carry at least two doses of naloxone, an antidote for opioid overdoses, and to know the signs of overdose.

Advertising

“Carrying naloxone can make the difference between life and death in many overdose situations,” Kwan-Gett said. “It can be effective for all opioids, including fentanyl, but in some cases may require more than one dose to reverse an overdose.”

Naloxone can come in the form of a nasal spray or an injectable, and can be found at pharmacies and many community centers. It is covered by most health-insurance plans and can be purchased by those without insurance. One kit with two doses in nasal-spray form costs about $150. Washington residents covered by Apple Health, the state’s Medicaid program, can get Naloxone at no cost. The state encourages people to call a pharmacy ahead of time.

In 2019, King County and Seattle health officials distributed naloxone kits to bars and nightclubs and trained workers how to use them. Last summer when overdose deaths linked to fentanyl reached record-breaking levels in Washington, officials urged people who use drugs to carry the antidote.

UW survey of drug users shows fentanyl surge as King County sets record for overdose deaths

In King County, fentanyl-involved deaths more than doubled last year, reaching 388, according to the Medical Examiner’s Office. The county set a record in 2021 for total drug and alcohol overdose deaths, with at least 709, surpassing the previous record of 511 deaths in 2020.

The state’s latest Healthy Youth Survey and national data, published Tuesday, found while overall teen drug use has dropped to a relative historic low, teen overdose deaths are now increasing rapidly likely because the drug supply is becoming more dangerous.

Advertising

Signs of an overdose, DOH said, include when someone’s breathing gets very slow or stops. They may appear to be sleeping and their lips and fingernails may appear pale, blue or gray.

To administer a spray, peel back the package and place and hold the tip of the nozzle in either nostril. Press the plunger firmly to release the dose into nose. To administer an injection, remove the cap and uncover the needle. Insert the needle through the rubber plug with the vial upside down. Pull back on the plunger and take up 1 mil of naloxone. Inject into upper arm or thigh muscle.

For more information on how to respond to an overdose and use naloxone, visit st.news/naloxone.

Material from The Seattle Times archives is included in this report.